Texas, 2023

Hail in Texas, May 24, 2023

May 24, 2023 · NWS MAF · 2 events in 1 county or zone

Continued lee troughing and weak disturbances within the subtropical jet stream lead to the development of a couple supercells of the higher elevation of the Davis Mountains. A few reports of large hail and damaging winds occurred with these cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Continued lee troughing and weak disturbances within the subtropical jet stream lead to the development of a couple supercells of the higher elevation of the Davis Mountains. A few reports of large hail and damaging winds occurred with these cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 5:04 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 24, 5:04 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
604 PM CDT Wed May 24 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 143 PM CDT Wed May 24 2023

Another active day of weather is expected across southeast New
Mexico and west Texas today with persisting northwesterly upper
level flow. Despite storms last night and this morning across the
northern/eastern Permian Basin, efficient moisture recovery has
dewpoints in the upper 50s to mid 60s across the area. This moisture
led to cloud cover across the region earlier this morning which have
since scattered out but should limit high temperatures to the mid
80s to low 90s today. There is plenty of instability in place with
2000-2500 J/kg of MLCAPE with the best corridor from the high plains
of eastern New Mexico through the west-central Permian Basin and
eastern Stockton Plateau. While it still requires a bit more heating
to overcome some MLCIN, and reach convective temperature the elevated
heat sources (such as the Davis Mountains and western Stockton
Plateau) are already seeing their first weak storms. Effective bulk
shear is higher than previous days, sitting around 35-45kts this
afternoon. Hodographs are cyclonically curved in the low levels but
become fairly straight above 2-3km favoring splitting supercells.
Without the presence of a dominant dryline or other lifting
mechanisms, early afternoon storm development will largely by
topographically driven along with any lingering boundaries from
yesterday. Achieving convective initiation is going to be the main
limitation for seeing storms in the afternoon time frame. With
northwesterly flow in place, storms that initiate across the high
plains of eastern and northeastern New Mexico look to grow upscale
and push southeastward through the Texas Panhandle into this
evening. Where these storms initiate and how quickly they congeal
into an MCS will determine what areas will be affected. For now,
most high-res models are eying up the east-central Permian Basin to
be clipped by it but could very well be 50-100 miles to the east or
west...northwest flow will do northwest flow things. The main
concerns from storms today will primarily be large hail and an
isolated tornado from the afternoon supercells with large hail and
damaging winds possible with the eventual MCS.

With the eastern half of the area likely overturned by today's
convection and outflow from the eventual MCS, attention turns to the
higher terrain out west for more diurnally-driven scattered storms
possible tomorrow afternoon. Initiation looks possible across
elevated terrain including portions of the Guadalupe and Davis
Mountains which may meander into the adjacent plains. Enough shear
persists to support longer lived storms, perhaps a few rotating
updrafts, eventually growing upscale to multicell clusters which
presents a marginally severe threat. Will have to see how today's
convection resolves to full realize the potential tomorrow.

As for temperatures, a tad cooler today across the Permian Basin
thanks to morning cloud cover with upper 80s and low 90s found
further west. Tomorrow will be a bit cooler than today, with
temperatures topping out in the mid 80s for most with 90s confined
to the river valleys. Lows tonight and tomorrow night remain right
around average for mid/late May.

-Munyan

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 143 PM CDT Wed May 24 2023

Upper ridge on Friday will extend up from Mexico across SE NM and W
TX northward to MN as a trough extends down the West Coast. The
trough will slowly expand east Saturday and Sunday as the ridge
across TX weakens.  A cut off low that develops over Nrn CA Sunday
will slowly wobble south Monday and weaken Tuesday as it moves into
AZ.  All the while the ridge remains across the area.

High temperatures will be below normal Friday in the 80s except for
90s along the Pecos and Rio Grande. Widespread highs in the 80s
Saturday and Sunday. Readings start to increase Monday reaching
normal temperatures Tuesday with highs in the low to mid 90s.  Lows
mainly in the 60s.

Rain chances continue with a chance of storms over the higher
elevations and across the nrn Permian Basin Friday and Friday night.
Saturday and Sunday rain chances primarily south of the Pecos River
with lower pops elsewhere.  Sunday and Monday rain chances move east
only catching the edge of the area.  Have at least a marginal risk
of severe each day so strong to severe storms will be possible
along with locally heavy rain. Tuesday currently looks dry.

&&

.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Wed May 24 2023

Return flow will continue next 24 hours, increasing and becoming
gusty Thursday afternoon. Expect a stratus repeat over MVFR cigs
Thursday morning all terminals except KPEQ. Forecast soundings
develop another widespread cu field Thursday afternoon, w/bases
4.5-5 kft AGL. Convective chances will be mainly confined to the
higher terrain, except for maybe a MCS moving through the Permian
Basin overnight. The only sure bet attm looks to be KFST this
evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               62  83  64  84 /  30  30  20  20
Carlsbad                 63  87  63  89 /  10  30  30  40
Dryden                   68  89  68  89 /  20  20  10   0
Fort Stockton            65  88  66  88 /  20  30  20  20
Guadalupe Pass           61  81  62  84 /  10  20  20  30
Hobbs                    60  83  61  84 /  30  30  30  30
Marfa                    55  86  54  86 /  10  50  20  30
Midland Intl Airport     63  85  65  85 /  20  20  20  20
Odessa                   64  85  66  85 /  20  20  20  20
Wink                     65  89  66  90 /  20  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...16
LONG TERM....72
AVIATION...44
Hazardous weather outlook, May 24, 1:02 PM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
202 PM CDT Wed May 24 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
202 PM CDT Wed May 24 2023 /102 PM MDT Wed May 24 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected this afternoon and evening, with strong
to severe storms possible, especially across portions of Southeast
New Mexico, the Western Permian Basin, and the Trans Pecos. Primary
threats will include large hail, damaging wind, frequent lightning,
and heavy rain... although a tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible each day this week, with the greatest
chance for severe thunderstorms over the Northeast Permian Basin and
Davis Mountains. Large hail and damaging wind are the main concerns.
Any storms that develop will be capable of producing frequent
lightning and locally heavy rain that could lead to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 24, 3:26 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
426 PM CDT Wed May 24 2023

TXZ278-242215-
Davis Mountains Foothills TX-
426 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of southwestern Pecos,
northern Brewster and southeastern Jeff Davis Counties through 515 PM
CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Alpine-Casparis Municipal Airport, or 11 miles
north of Alpine, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Pecos,
northern Brewster and southeastern Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3062 10366 3062 10337 3054 10326 3031 10337
      3030 10341 3051 10369
TIME...MOT...LOC 2126Z 295DEG 17KT 3053 10360

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, May 24, 3:28 PM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM CDT Wed May 24 2023

TXZ277>279-242215-
Central Brewster County TX-Davis Mountains Foothills TX-
Davis Mountains TX-
428 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of northwestern
Brewster County through 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Alpine, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marathon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3016 10362 3029 10364 3043 10318 3007 10313
TIME...MOT...LOC 2128Z 261DEG 16KT 3022 10354

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, May 24, 3:39 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT Wed May 24 2023

TXZ277-278-242230-
Davis Mountains Foothills TX-Davis Mountains TX-
439 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of southeastern Jeff
Davis County through 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 7 miles west of Fort Davis, moving east at
10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Davis, Camp Mitre Peak, McDonald Observatory, Davis Mountains
State Park, Indian Lodge and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3057 10409 3067 10409 3071 10374 3047 10377
TIME...MOT...LOC 2139Z 279DEG 10KT 3060 10402

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91
Special weather statement, May 24, 4:07 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
507 PM CDT Wed May 24 2023

TXZ277-279-242245-
Central Brewster County TX-Davis Mountains TX-
507 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of west central
Brewster County through 545 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Marathon, or 21 miles southeast of Alpine, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elephant Mountain Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3012 10359 3024 10347 3011 10310 2984 10339
TIME...MOT...LOC 2206Z 336DEG 11KT 3010 10347

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93
Special weather statement, May 24, 5:07 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
607 PM CDT Wed May 24 2023

TXZ274-278-250000-
Reeves County Plains TX-Davis Mountains Foothills TX-
607 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of south central Reeves
and northeastern Jeff Davis Counties through 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm over
Balmorhea State Park, or 24 miles north of Fort Davis, moving
northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Balmorhea, Balmorhea Lake, Saragosa, Balmorhea State Park, Verhalen
and Toyahvale.

This includes Interstate 10 between mile markers 200 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3083 10383 3095 10394 3121 10362 3100 10339
TIME...MOT...LOC 2307Z 236DEG 19KT 3094 10380

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

93
Special weather statement, May 24, 5:42 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
642 PM CDT Wed May 24 2023

TXZ060-067-274-250030-
Ward TX-Reeves County Plains TX-Winkler TX-
642 PM CDT Wed May 24 2023

...A strong thunderstorm will impact portions of east central Reeves,
northeastern Ward, southern Winkler and southeastern Loving Counties
through 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pyote, or 16 miles east of Pecos, moving northeast
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wink, Thorntonville, Pyote, Wickett, Winkler County Airport and
Monahans Sandhills State Park.

This includes Interstate 20 between mile markers 51 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3187 10329 3170 10282 3128 10320 3137 10338
TIME...MOT...LOC 2342Z 205DEG 20KT 3148 10323

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

91

The radar

The Midland/Odessa radar (KMAF), 96 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Winkler

When
May 24, 6:18 PM CST to 6:28 PM CST
Where
Winkler County, 6.91 mi S of Wink
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.650, -103.150

A trained spotter relayed a report from his son of approximately golf ball size hail 7 miles south of Wink.

Hail, Winkler

When
May 24, 6:31 PM CST to 6:41 PM CST
Where
Winkler County, 0.59 mi W of Wink
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.750, -103.160

Winkler County EMC reports golf ball size hail at 113 Aiport Road in Wink.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101458, 1101460.